Alert archive / Mississippi / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Jackson, MS

February 26, 2021Ashley County, Chicot County, Arkansas; 13 counties in Mississippi

NWS Jackson, MS issued this flash flood watch at Feb 26, 2021, 2:13 PM CST for Ashley County, Chicot County, Arkansas; 13 counties in Mississippi. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2021, 2:13 PM CST (20:13 UTC)
Expired
Feb 27, 2021, 4:04 AM CST
In force
14 hr
Issued by
NWS Jackson, MS
Flood severity
None

Counties Ashley County, AR, Chicot County, AR, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Clay County, MS, Grenada County, MS, Humphreys County, MS, Leflore County, MS, Lowndes County, MS, Montgomery County, MS, Oktibbeha County, MS, Sunflower County, MS, Washington County, MS, Webster County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 132 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

434 
WGUS64 KJAN 262013
FFAJAN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson MS
213 PM CST Fri Feb 26 2021

.Rainfall over areas already saturated by recent winter storm may 
result in flooding overnight.

ARZ074-075-MSZ018-019-025>035-270415-
/O.NEW.KJAN.FF.A.0001.210226T2013Z-210227T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Including the cities of West Crossett, Eudora, Lake Village, 
Dermott, Greenville, North Carrollton, Eupora, Columbus, Weir, 
Winona, Carrollton, Hamburg, Ackerman, Greenwood, North Crossett, 
Starkville, Belzoni, Grenada, Isola, West Point, Mathiston, Vaiden, 
Crossett, Cleveland, Indianola, and Ruleville
213 PM CST Fri Feb 26 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Jackson has issued a

* Flash Flood Watch for portions of southeast Arkansas and 
  Mississippi, including the following areas, in southeast Arkansas, 
  Ashley and Chicot. In Mississippi, Bolivar, Carroll, Choctaw, 
  Clay, Grenada, Humphreys, Leflore, Lowndes, Montgomery, Oktibbeha, 
  Sunflower, Washington and Webster.

* Through Saturday morning

* A Flash Flood Watch means that conditions may develop that lead to 
  flash flooding. Flash flooding is a very dangerous situation.You 
  should monitor later forecasts and be prepared to take action 
  should flash flood warnings be issued.

* Flooding of small creeks and streams, urban areas, highways, 
  streets and underpasses as well as other drainage and low lying 
  areas.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

$$

HJS
2 follow-up statements
443 
WGUS64 KJAN 270532
FFAJAN

Flood Watch
National Weather Service Jackson MS
1132 PM CST Fri Feb 26 2021

ARZ074-075-MSZ018-019-025>035-271345-
/O.CON.KJAN.FF.A.0001.000000T0000Z-210227T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Including the cities of West Crossett, Eudora, Lake Village, 
Dermott, Greenville, North Carrollton, Eupora, Columbus, Weir, 
Winona, Carrollton, Hamburg, Ackerman, Greenwood, North Crossett, 
Starkville, Belzoni, Grenada, Isola, West Point, Mathiston, Vaiden, 
Crossett, Cleveland, Indianola, and Ruleville
1132 PM CST Fri Feb 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of southeast Arkansas and Mississippi, including the 
  following areas, in southeast Arkansas, Ashley and Chicot. In 
  Mississippi, Bolivar, Carroll, Choctaw, Clay, Grenada, Humphreys, 
  Leflore, Lowndes, Montgomery, Oktibbeha, Sunflower, Washington and 
  Webster.

* Through Saturday morning

* A Flash Flood Watch means that conditions may develop that lead to 
  flash flooding. Flash flooding is a very dangerous situation.You 
  should monitor later forecasts and be prepared to take action 
  should flash flood warnings be issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

$$
366 
WGUS64 KJAN 271004
FFAJAN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson MS
404 AM CST Sat Feb 27 2021

ARZ074-075-MSZ018-019-025>030-034-271815-
/O.CAN.KJAN.FF.A.0001.000000T0000Z-210227T1800Z/
/O.NEW.KJAN.FF.A.0002.210228T1800Z-210301T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Washington-
Including the cities of Eupora, Mathiston, West Crossett, North 
Crossett, West Point, North Carrollton, Lake Village, Dermott, 
Cleveland, Greenville, Grenada, Winona, Vaiden, Carrollton, 
Crossett, Hamburg, Eudora, Greenwood, Indianola, and Ruleville
404 AM CST Sat Feb 27 2021

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY 
NIGHT...
...FLASH FLOOD WATCH FOR THIS MORNING HAS BEEN CANCELLED...

The National Weather Service in Jackson has issued a

* Flash Flood Watch for portions of southeast Arkansas and 
  Mississippi, including the following areas, in southeast Arkansas, 
  Ashley and Chicot. In Mississippi, Bolivar, Carroll, Clay, 
  Grenada, Leflore, Montgomery, Sunflower, Washington and Webster.

* From Sunday afternoon through late Sunday night

* The threat for heavy rainfall has ended for now, but it is 
  expected to redevelop Sunday afternoon and continue through Sunday 
  night. Soils are nearly saturated in this area, and additional 
  heavy rain could run off quickly resulting in flash flooding.

* Flooding of low lying areas may occur and road closures will be 
  possible. Some homes and other building structures could be 
  threatened.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

The flash flood watch that was in effect for today has been 
cancelled.

The flash flood threat has ended for now, but will increase again 
late Sunday into Sunday night.

$$

MSZ031>033-035-271115-
/O.CAN.KJAN.FF.A.0001.000000T0000Z-210227T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lowndes-Choctaw-Oktibbeha-Humphreys-
Including the cities of Columbus, Ackerman, Weir, Starkville, 
Belzoni, and Isola
404 AM CST Sat Feb 27 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Choctaw, Humphreys, Lowndes, and Oktibbeha 
has been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed any road closures.

$$

EC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Feb 26, 12:20 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 26, 12:20 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1220 PM CST Fri Feb 26 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
IFR stratus deck from roughly HKS to GTR and points to the NW on
sat imagery. Some improvement in a patch near GLH at least
temporarily supported by only a couple of other obs and some gaps
on visible. Showers to the north and south...less precip through
HKS/JAN/MEI, but cigs bouncing back and forth above and below
3kft. Front invof northern terminals will keep the wind forecast
changing through the evening...but more southerly south of the
boundary. Intermittent gusts through the afternoon until the BL
decouples. Tonight, models persist on dropping the ceilings
everywhere...but considering the mixing out going through the
central portion of the forecast area...have kept MVFR instead.

&&

.DISCUSSION... Cloudiness and some light showers have helped keep
temperatures from rapidly rising in most areas. Rain chances
diminish through the day and temperatures should recover in areas
south of the surface boundary that remains draped roughly along the
Interstate 20 corridor. As showers diminish, the boundary may drift
north a bit with prevailing southerly wind anchored by surface high
pressure to the east. In the forecast, lowered afternoon high
temperatures a degree or two for most areas south of the boundary
given the cloud cover trend with overcast skies still in place. This
will break up some through afternoon and most areas in the south
will rise into the middle and upper 70sF, approaching 80F in the far
southeast. Drier conditions are expected as we head into evening and
overnight with only a few showers possible in the far northern
zones. Lows Saturday morning will fall to the 50sF in the north,
60sF in the south. /86/

Prior discussion below:

Today and Tonight: Satellite imagery and surface observations show
dense fog around Mobile and east across the Florida panhandle that
may spread across our southeast zones toward sunrise. It is possible
that a layer of stratus will develop over our southern zones and
limit dense fog in our area but the Dense Fog Advisory will remain
in effect until 9am for now. Latest surface analysis had a stalled
frontal boundary across our CWA from just north of Meridian to just
south of Jackson and meandering between Vicksburg and Natchez. Water
vapor imagery/RAP analysis showed the circulation around a shortwave
trough from the Red River valley north across western Oklahoma and
western Kansas. This shortwave will weaken as it lifts northeast
across the mid Mississippi river valley today and Ohio valley
tonight. This shortwave trough will continue to draw moisture up
across the stalled boundary through the period resulting in
convection mainly across our northern zones. The most vigorous
convection through the period is expected this morning where a
strong thunderstorm or two capable of small hail will be possible.
Instability looks to remain limited and the storms elevated. It's
also possible that brief runoff issues may develop where the
strongest storms train across the same area, especially in the
upper delta that has seen the most rainfall this past evening. As
the shortwave lifts northeast of the region the stalled boundary
is expected to drift back to the north some. This will result in
the rainfall being more confined to the northern zones. South of
the boundary much warmer than normal temperatures will continue.
Our southeast should see the most sun today and top out near 80
degrees while upper 70s will be common south of Interstate 20.
Morning lows Saturday will be in the lower 60s south of Interstate
20 with mid 50s expected across our northwest. /22/

The wet weather pattern will continue into next week.

This weekend into Monday: The surface front will continue to pull
northward as the upper jets streak shifts northward, with strong
southerly flow kicking in south of the front over the weekend.
Though lighter shower activity and a few storms will remain possible
closer to the front, the axis of heavier precip will shift northward
into the Midsouth Saturday through early Sunday. However, the front
will begin to shift southward again later Sunday into Monday as a
mid/upper low digs across the Four Corners area then shifts eastward
into the Southern Plains. This will bring the main precip axis back
into northern portions of the area late Sunday afternoon into the
evening, shifting southward overnight into early Monday. Sufficient
instability will exist for embedded storms as well.

On Sunday, forecast ensemble mean PW values continue to be in the
90th+ to 99th+ percentile range for this time of year, though they
revert to a more seasonable range as the front shifts farther south
on Monday. We're beginning to get a better grasp on placement of
this rainfall, with much of the early weekend QPF north of our area
then late weekend into Monday shifting back into the area. With
grounds from AR into north MS saturated from prior rains (MRMS
estimates show a few bands of 1-2" roughly along the US 82 corridor
and northward from last night and early this morning), potential
exists for localized flooding in these areas especially with higher
rainfall rates in any convection. In addition, some rivers and
streams are already running above normal and these levels will only
increase with additional rains. Thus, we have added a limited
flooding threat for areas north of a Winnsboro to Columbus line for
Sunday into Monday. It's not impossible a higher threat level may
need to be added as we get into CAM timeframe if greater rain rates
appear more likely.

Also of note for this weekend south of the front, shower activity
will be more isolated and it will be quite warm. Temps in the 80s
are possible Saturday and Sunday as far north as the I-20 corridor
with mid 80s possible in the Pine Belt.

Tuesday through Thursday: Forecast uncertainty remains greater
toward the end of the forecast period with unresolved questions over
how far south the front will push early next week before stalling
again. The best we can say right now is...ensemble consensus
suggests it will remain close by enough for continuing isolated to
scattered showers into the middle of next week. Temperatures are
expected to be more seasonable with lows remaining above freezing
and highs mainly in the 60s. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  62  81  65 /  24  14  20  16
Meridian      75  63  81  64 /  19  10  20  14
Vicksburg     74  61  79  65 /  45  15  22  18
Hattiesburg   78  63  83  63 /  20  10  16  13
Natchez       76  63  80  66 /  30  12  12  12
Greenville    61  54  70  63 /  94  53  50  41
Greenwood     66  58  75  65 /  88  56  46  37

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS
Hazardous weather outlook, Feb 26, 4:16 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
416 AM CST Fri Feb 26 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>061-271030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
416 AM CST Fri Feb 26 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized flash flooding and minor river flooding will be possible
north of a line from Winnsboro to Bentonia to Columbus from Sunday
evening through Monday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ062>066-271030-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
416 AM CST Fri Feb 26 2021

This hazardous weather outlook is for portions of south central
and southeast Mississippi.

.DAY ONE...Today and Tonight

FOG
THREAT...Limited
TIMING...Through 9 AM

Patchy dense fog, with visibilities potentially down to a quarter
of a mile, is possible this morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ072>074-271030-
Marion-Lamar-Forrest-
416 AM CST Fri Feb 26 2021

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...Today and Tonight

FOG
THREAT...Elevated
TIMING...Through 9 AM

Areas of dense fog, reducing visibilities to a quarter mile or
less, are likely this morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

DL

&&

...HAZARD LEGEND...

*FOG*
Extreme...Widespread fog with visibilities near zero.
Significant...Fog with visibilities less than or equal to 1/4
 mile likely.
Elevated...Fog with visibilities less than or equal to 1/4 mile
 possible.
Limited...Patchy fog with visibilities less than or equal to 1/4
 mile possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 1:59 PM CSTAreal Flood WarningJANChicot6 hr
Feb 26, 9:59 AM CSTRiver Flood WarningJANCarroll, Leflore8 days
Feb 26, 9:59 AM CSTRiver Flood WarningJANSunflower11 days

Nearby

Flash Flood Watches in Mississippi, 2021Flash Flood Watches in Arkansas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.